Objective: To describe delayed peak lithium concentrations after an overdose of extended-release lithium tablets.
Case summary: A patient with borderline personality disorder and depression ingested extended-release lithium approximately 20.25 g along with other agents. At presentation, the lithium concentration was 1.4 mEq/L. Significant enteral intake was initiated 27 hours after presentation and the lithium concentration 5 hours later increased to 3.2 mEq/L. A second lithium peak concentration of 5.0 mEq/L was noted 40 hours after presentation. Two hemodialysis sessions lasting 4 hours each were performed along with administration of sodium polystyrene sulfonate in sorbitol 20% to enhance lithium elimination and decrease absorption. Eighty-eight hours after presentation, the lithium concentration had decreased to 1.5 mEq/L.
Discussion: Delayed and secondary peak lithium concentrations have been reported following an overdose with an extended-release product. Extended-release lithium may form an aggregate in the gastrointestinal tract and/or have delayed absorption secondary to coingested drugs. Toxicity may result if the patient begins enteral intake of drugs, fluids, or nutrition.
Conclusions: Continued monitoring of lithium concentrations after an acute ingestion with an extended-release product are recommended until lithium concentrations are less than 1.5 mEq/L and there are no signs of toxicity, particularly once the patient begins significant enteral intake.